|Loss of smell, taste with tinnitus and severe imbalance
Jan 16, 2006
I've been on HIV meds for 15 years and never been sick. 5 weeks ago I woke up with a blocked ear, partial hearing loss and complete loss of smell and taste. I went to an ENT specialist - with no cold symptoms. I was treated with Valtrex for viral infection and prednisone. Symptoms subsided but came back after the prednisone wore off. Then I was treated with an antibiotic. No change. Two weeks ago, with all the same symptoms I developed extreme imbalance problems. I'm fine when my head is still but the moment it moves, my eyes are like an erratic hand held camera. Like my brain can't keep up with my eyes. Even my heartbeat now causes my eyes to bleep to it's rhythm causing a jumping in my head. I can't walk alone - I need the help of someone so I don't fall. The ENT shrugs her shoulders. I had an MRI last week and the radiologist and the neurologist said I'm clean as a whistle and sent me home with elavil - to help with the imabalance. The drug just doped me up - no help. I've been tested for Lyme, thyroid disorder and syphilis (sp) and all tests came back negative. My GP I feel has given up. I asked if it could be Meniere's Disease but they all said no. The rining in the ears, the fullness in the ears, the lack of smell and taste and the inability to walk is not only frightening me but so depressing. I can't work or enjoy life. CAN ANYONE SHED SOME LIGHT ON MY PROBLEM. I feel like I've been abandonded. Arthur
| Response from Dr. Henry
Your symptoms complex sounds impressive . I would think that your HIV specialist who knows you best would have a handle on where to go with both further work-up and any possible intervention to help out with your debilitating symptoms. Meniere's disease can be very frustrating for all involved (that is treated with anit-cholinergic drugs, antihistmaines, and sometimes sedatives as well as other interventions. If there is a local expert on the inner/middle ear and balance problems that might be a worthwhile referral. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.